Skip to main content

Potpourri from Clinical Work VI

Palliative care fellow Katherine Aragon (right) and intern Sara Murray displaying their lightweight portable chairs (they have a shoulder strap as well)
Just finished another couple of weeks attending on the palliative care service, and wanted to share a couple of thoughts with GeriPal readers.
  1. Heeding the advice of Ken Covinsky to SIT DOWN! We purchased a couple of portable chairs for our palliative care team.  As a rule, we generally try and sit with patients.  However, we've noticed that we've been standing a great deal recently.  We realized this is because our hospital is "chair-penic" (the state of having lower than normal amount of chairs).  It's become too much of a hassle to track down chairs for the entire team.  Consequently, we all ended up standing.  Not anymore!  Yesterday, we proudly slung our  portable chairs over our shoulders and stormed the hospital.  We were immediately noticed by the ward attendings, who said: "what is that?" "how does it work?" and "is that a palliative care device?" I'm happy to report that the stools have led to more seated conversations with patients, without substantial compromise in comfort for short visits.  I don't know how they would fare in a long family meeting - I think the longest we used them was about 1/2 hour.  My wife and members of the team were seriously concerned about the "dork factor" of carrying around portable stools.  As you can see from the picture, these portable stools are small and fashionable, and all concerns about sensibility were quickly set aside.
  2. Was anyone else taught that for neuropathic pain you needed to titrate the dose of gabapentin to 900mg TID before seeing a significant reduction in pain?  I've always wondered if this "pearl" is data driven, or a rumor started by big pharma (Pfizer did some pretty disgusting things - see Kens' comments in this link).  Even looking at this review article, where the second author worked for Pfizer, there seems to be evidence of efficacy of gabapentin at doses of only 300mg TID.  Clinically, once I start pushing beyond that I've found many patients can't tolerate the side effects - somnolence and confusion in particular.
Eric Widera sitting on a portable chair, fellow Katherine Aragon sitting in a chair for comparison

by: Alex Smith

Comments

Jim Richardson, St. Agnes Hospital, Baltimore, Maryland said…
I like the idea of the portable chairs (reminds me of camping!). And I second your experience re: gabapentin. Most patients can't tolerate doses above 900 mg a day.
Dan Matlock said…
You run a blog and you are worried about the "dork factor"...you run a blog.
Lynn said…
The palli-chair!!! Probably also a great ice-breaker when you're about to have a difficult conversation.
I freely admit to practicing "whatever seems to be working" symptom management with many of my hospice and SNF patients. Some of my frail elderly patients do well with gabapentin 300 mg spread over the day - try going down and they hurt more. Possibly from decreased creatinine clearance and individual variation.
Thanks for the post. I sometimes take my Zuca bag on nursing home rounds as a spare chair and "bag of holding".

Popular posts from this blog

Dying without Dialysis

There is a terrific article in this weeks Journal of Pain and Symptom Management by Fliss Murtagh of King's College in London about the epidemiology of symptoms for patients with advanced renal failure who die without dialysis.  This study is important because while we know that patients with advanced renal failure have a limited life expectancy and the average age of initiation of hemodialysis is increasing, we know little about the alternatives to hemodialysis.  Specifically, we know nothing about symptoms affecting quality of life among patients who elect not to start dialysis (so called "conservative management" - is this the best label?).  This article provides a terrific counterpoint to the article in last years NEJM showing that nursing home residents who initiated hemodialysis tended to die and decline in function (see GeriPal write up here). 

The study authors followed patients with the most advanced form of chronic kidney disease (the new name for renal failu…

Language Matters: Podcast with Brian Block and Anna DeForest

One of our first GeriPal posts was titled "Rant on Terminology," by Patrice Villars, NP.  In the spirit of looking back over our first 10 years, here is the opening paragraph to that post:

News Headlines read: Sen. Edward Kennedy loses battle with cancer. Really, he lost? I thought he died from a malignant brain tumor, an “aggressive” brain tumor. The median survival is less than a year for people for his particular tumor. Kennedy was diagnosed in May of 2008. He lived over 15 months after diagnosis. What a loser. He must not have fought hard enough. Huh? I thought he spent most of his life battling for social and health care reform in America. In this week's GeriPal podcast we take a deeper dive into this issue of language and medicine.  We are joined by guests Anna DeForest, MD, MFA, a resident in Neurology at Yale, and Brian Block, MD, a pulmonary critical care fellow at UCSF.  

Anna recently published a paper in the NEJM describing her reaction to hearing terms like, &…

The Dangers of Fleet Enemas

The dangers of oral sodium phosphate preparations are fairly well known in the medical community. In 2006 the FDA issued it’s first warning that patients taking oral sodium phosphate preparations are at risk for potential for acute kidney injury. Two years later, over-the-counter preparations of these drugs were voluntarily withdrawn by the manufacturers.  Those agents still available by prescription were given black box warnings mainly due to acute phosphate nephropathy that can result in renal failure, especially in older adults. Despite all this talk of oral preparations, little was mentioned about a sodium phosphate preparation that is still available over-the-counter – the Fleet enema.

Why Oral Sodium Phosphate Preparations Are Dangerous 

Before we go into the risks of Fleet enemas, lets spend just a couple sentences on why oral sodium phosphate preparations carry significant risks. First, oral sodium phosphate preparations can cause significant fluid shifts within the colon …